Doctors at Beth Israel Deaconess Medical Center reported Friday that a review of the cases of 90 Covid-90 patients given hydroxychloroquine showed they were more likely to develop a heart condition that could become fatal - and that the effect was more pronounced when they were also given the president's other preferred drug, an antibiotic called azithromycin.
In their report in JAMA Cardiology, the doctors reported that one out of five of the patients given hydroxychloroquine developed a heart-rhythm issue called QT prolongation, which can lead to a fast, irregular heartbeat and potentially death.
One patient, who was receiving both that drug and the antibiotic, did develop a more serious version of the problem, known as torsades de pointes. The doctors noted that, in addition to the patients they studied, Beth Israel stopped enrolling patients with severe Covid-19 pneumonia in a clinical trial involving high doses of chloroquine and azithromycin "because of preliminary safety concerns about excessive cardiotoxicity."
The JAMA Cardiology study of patient records was of Beth Israel Covid-19 patients who received at least one day's dosage of the drug between March 1 and April 7. A little more than half of the patients were also givenzithromycin. At the time they were given the drug or drugs, 30 of the patients were considered critically ill; 23 were on ventilators. About half the patients had high blood pressure, roughly 29% had diabetes. The median age of the patients was 60.
Ten patients had hydroxychloroquine discontinued early because of potential adverse drug events, including intractable nausea, hypoglycemia, and 1 case of torsades de pointes.
The doctors conclude that doctors need to be really, really careful before considering using hydroxychloroquine, given how many people with serious Covid-19 problems have underlying "comorbidities," the fact that other required drugs, such as certain diuretics, can also affect heart rhythms and with growing evidence that the virus itself can damage heart tissue.
They pointed to the one patient, on both drugs, who had to be given lidocaine to restore his or her hearth rhythms after developing torsades de pointes - the patient also had acute respiratory distress syndrome, bradycardia, hypothermia and cardiomyopathy, and was under heavy sedation.